Nevada, 2013Heat in Nevada, July 18 to 20, 2013
July 18 to 20, 2013 · NWS VEF · 1 event in 1 county or zone
Five people died in the Las Vegas area on these three days. High temperatures were 105 or greater each day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Five people died in the Las Vegas area on these three days. High temperatures were 105 or greater each day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 17, 7:40 PM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 17, 7:40 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 PM PDT WED JUL 17 2013
.SYNOPSIS...CHANCES FOR THUNDERSTORMS WILL BE CONFINED MAINLY TO
MOHAVE COUNTY THROUGH THURSDAY...THEN SPREAD WEST ON FRIDAY AND
INCREASE OVER THE WEEKEND AS MONSOON MOISTURE RETURNS. THE MAIN
THREATS OVER THE WEEKEND AND INTO EARLY NEXT WEEK WILL BE HEAVY RAIN
AND FLASH FLOODING.
&&
.UPDATE...FORECAST IS BASICALLY ON TRACK FOR TONIGHT. TWEAKED
SKY...POP AND WX TO REFLECT LATEST TRENDS FOR THE OVERNIGHT PERIOD
OTHERWISE NO CHANGE NEEDED. MOHAVE COUNTY LOOKS TO BE THE PRIMARY
FOCUS AREA FOR STORMS ON THURSDAY WHERE THE DEEPEST LAYER MOISTURE
IS FORECAST.
&&
.AVIATION...FOR MCCARRAN...A THIN LAYER OF SMOKE MAY BE SEEN
OVERNIGHT WITH INCREASING CLOUDS AOA 20K FEET. SOUTHWEST WINDS
8-10KTS TONIGHT INTO EARLY THURSDAY MORNING FOLLOWED BY A PERIOD OF
EASTERLY WINDS IN THE LATE MORNING INTO THE EARLY AFTERNOON BOTH
THURSDAY AND FRIDAY. LATE AFTERNOON AND EVENING WINDS WILL GENERALLY
BE SOUTH TO SOUTHWESTERLY. ISOLATED THUNDERSTORMS ARE EXPECTED IN
THE PEACH SPRINGS AND MORMON MESA CORRIDORS THROUGH THURSDAY...THEN
THUNDERSTORM CHANCES WILL SPREAD FURTHER WEST FRIDAY AND INCREASE
AREAWIDE OVER THE WEEKEND.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...INCREASING HIGH CLOUDS ACROSS THE SOUTH OVERNIGHT.
SMOKE COULD REDUCE VISIBILITY LOCALLY THROUGH EARLY THURSDAY MORNING
ACROSS PORTIONS OF SAN BERNARDINO COUNTY AND SOUTHERN NEVADA THEN
THIN. THUNDERSTORM CHANCES WILL BE CONFINED MAINLY TO MOHAVE COUNTY
THURSDAY...BEFORE PUSHING FURTHER WEST FRIDAY AND SPREADING ACROSS
THE ENTIRE AREA OVER THE WEEKEND. OUTSIDE OF THUNDERSTORMS
OPERATIONALLY SIGNIFICANT CLOUDS AND WINDS ARE NOT EXPECTED.
&&
.PREVIOUS DISCUSSION...257 PM PDT...
.SHORT TERM...MAIN CONCERNS FOR TONIGHT AND TOMORROW ARE SMOKE FROM
THE MOUNTAIN FIRE AND CONVECTION ROLLING OFF THE RIM IN NORTH
CENTRAL ARIZONA. VISIBLE SATELLITE SHOWED THE OLD SMOKE PLUME
THINNING OUT OVER NEVADA BUT A NEW PLUME ERUPTING OVER THE FIRE THIS
AFTERNOON. THIS PLUME WAS SPREADING OUT MORE SLOWLY...CONFIRMING
MODEL FORECASTS OF WEAKENING WINDS IN THE 850-700 MB LAYER. THE
WEAKENING WINDS SHOULD KEEP THE SMOKE CONFINED CLOSER TO THE FIRE
TOMORROW...WITH THE MAIN CONCERN BEING WHETHER THE SMOKE LAYER WILL
SETTLE TO THE SURFACE IN THE MORONGO BASIN OVERNIGHT. LOOKING
FARTHER EAST...CONVECTION HAD FIRED OVER THE RIM COUNTRY IN ARIZONA
AND WAS ROLLING SOUTHWEST. EXTRAPOLATION OF THE SATELLITE LOOP
SUGGESTS THAT MOST OF THE STORMS WILL MISS MOHAVE COUNTY...BUT LEFT
CHANCE POPS IN FAR SOUTH MOHAVE COUNTY LATE THIS EVENING TO ACCOUNT
FOR TRACK UNCERTAINTY AND THE POSSIBILITY OF NEW DEVELOPMENT.
.LONG TERM...FRIDAY THROUGH WEDNESDAY...OVERALL EVERYTHING IS STILL
ON TRACK FOR AN INCREASE IN MONSOONAL MOISTURE THIS WEEKEND AND INTO
THE MIDDLE OF NEXT WEEK. HIGH PRESSURE CENTERED OVER CENTRAL NEVADA
WITH AN INVERTED TROUGH PUSHING THROUGH NORTHERN MEXICO WILL HELP
TURN THE FLOW MORE EASTERLY ALLOWING THE MOISTURE TO RETURN TO THE
AREA. REALLY NOT EXPECTED TO SEE A SIGNIFICANT INCREASE IN
THUNDERSTORM COVERAGE FRIDAY...BUT PORTIONS OF MOHAVE COUNTY AND
INTO EASTERN SAN BERNARDINO COUNTY SHOULD SEE A MORE ISOLATED TO
SCATTERED THUNDERSTORMS. MOISTURE AND INSTABILITY INCREASES EVEN
MORE SATURDAY AFTERNOON WITH THE 1 INCH PW LINE EXTENDING FROM
ROUGHLY TWENTYNINE PALMS THROUGH CENTRAL CLARK COUNTY AND INTO THE
SOUTHEAST CORNER OF LINCOLN COUNTY. AREAS OF SOUTHERN MOHAVE
COUNTY...THE COLORADO RIVER VALLEY AND EASTERN SAN BERNARDINO COUNTY
WILL SEE PW VALUES AROUND AN INCH AND A HALF OR GREATER. THIS
COMBINED WITH LOW LI VALUES AND FAIRLY HIGH CAPE VALUES SHOULD LEAD
TO MORE SCATTERED THUNDERSTORMS. THE PRIMARY THREAT FROM THESE
STORMS WILL BE HEAVY RAIN...BUT THE MODELS ARE INDICATING DECENT
SHEAR VALUES OF OVER 25KTS FROM 0-6KM WHICH COULD LEAD TO THE
POTENTIAL FOR ISOLATED SEVERE STORMS OVER THE FAR SOUTHEAST PORTIONS
OF THE CWA. EVEN MORE MOISTURE AND INSTABILITY ADVECTS INTO THE
REGION SUNDAY AND MONDAY AS THE 1 INCH PW LINE EXTENDS FURTHER NORTH
AND THE 1.5 INCH LINE COVERS MUCH OF THE SOUTHERN THIRD OF THE CWA.
THIS SHOULD LEAD TO MORE SCATTERED STORMS WITH A GREATER POTENTIAL
OF HEAVY RAIN PRODUCING STORMS. THERE ARE SOME MINOR DIFFERENCES IN
THE MODELS WHEN IT COMES TO THE AFOREMENTIONED INVERTED TROUGH
STARTING TUESDAY. THE GFS REBUILDS THE HIGH BACK OVER NEVADA KEEPING
THE TROUGH WELL SOUTH AND EVENTUALLY WORKING UP THE CALIFORNIA COAST
BY TUESDAY AND WEDNESDAY. THE ECMWF HOWEVER BRINGS ENERGY FROM THE
TROUGH RIGHT UP INTO SOUTHERN CALIFORNIA AND SOUTHERN NEVADA BY
TUESDAY AND WEDNESDAY. THIS COULD ADD ADDITIONAL FORCING AND LEAD TO
MORE WIDESPREAD STORMS. FOR NOW WILL LEAD THE FORECAST AS IS WHICH
KEEPS GENERALLY SCATTERED THUNDERSTORMS EACH DAY THOUGH THURSDAY
WITH THE GREATEST COVERAGE OVER THE SOUTHERN HALF OF THE AREA.
TEMPERATURES WILL GENERALLY BE NEAR NORMAL...BUT DAYS WITH
SIGNIFICANT CLOUD COVER WILL BE HELD TO A FEW DEGREES BELOW NORMAL.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
UPDATE...SALMEN
PREV DISC...MORGAN/GORELOW
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 17, 3:33 AM PST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
433 AM PDT WED JUL 17 2013
AZZ002-036-CAZ519>527-NVZ014>022-180700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
433 AM PDT WED JUL 17 2013 /433 AM MST WED JUL 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MONSOON MOISTURE AND THUNDERSTORM CHANCES WILL GRADUALLY SPREAD
NORTH AND WEST LATE IN THE WEEK INTO THE WEEKEND. ALL AREAS WILL SEE
A CHANCE OF THUNDERSTORMS BY SUNDAY AND CONTINUING THROUGH TUESDAY.
STORMS SUNDAY THROUGH TUESDAY WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAIN...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-003-180700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
433 AM MST WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MOHAVE COUNTY...MAINLY
THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH
THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE STILL EXPECTED THURSDAY BUT THUNDERSTORM
CHANCES WILL INCREASE AT THE END OF THE WEEK AND SCATTERED
THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY THROUGH TUESDAY. THE
THREAT OF HEAVY RAIN WITH THESE STORMS WILL INCREASE OVER THE
WEEKEND AND CONTINUE THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heat, Las Vegas Valley
- When
- July 18, 12:00 AM PST to July 20, 11:59 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 4 direct, 1 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Five people died of heat-related causes in the Las Vegas area.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Lightning Strike in Michigan, July 18, 20131 death · $70,000 · 1 event
- Flash Flooding and Lightning Strikes in Colorado, July 18, 201310 injured · $30,000 · 4 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flood and Damaging Winds in Tennessee, July 18, 2013$370,000 · 61 kt wind · 6 events
- Flash Flooding and Debris Flows in Colorado, July 18, 2013$153,000 · 0.75 in hail · 9 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Damaging Winds in Kentucky, July 18, 2013$102,000 · 83 kt wind · 4 events
- Hail and Damaging Winds in Tennessee, July 18, 2013$25,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468668.